Return to the Menopause Forum | Post a Follow-Up

 o
Blood pressure & menopause?

Posted by seaecho1 (My Page) on
Sat, Apr 7, 07 at 13:54

I've always had low blood pressure - an average reading would be about 106/62, for instance. I've started having peri-menopause symptoms for the last 2-3 years (I'm 51) and my periods are now sometimes irregular - so its obvious what is happening. But just in the last few weeks I've taken my bp a few times, and the top number has been 120-125 almost every time. Is it normal to have higher bp when in menopause? I think I remember reading that somewhere, but wondered if anyone else has noticed this in themselves.

Randi


Follow-Up Postings:

 o
RE: Blood pressure & menopause?

Hi Randi,
What's your lower number? (diastolic)
I think its pretty natural for our blood pressure to go up as we age. Our blood vessels lose their elasticity.
But.....when I was in perimenopause, I had a real blood pressure problem. Mine at times would be 160/100, when it had been normal all of my life. I also developed alot of other problems during perimenopause (migraines, severe anxiety, sleep problems, GERD, IBS). I was put on a beta blocker for my hypertension, and after about 6 years on it, I decided to slowly wean off it, since my BP had been normal on it. I've been off it for about 4 months, and my BP has remained normal. I, personally, think that changes during perimenopause can cause high BP. Once these fluctuations are over, BP can become normal again. (at least that's my opinion).
Another thing I've discovered is that my BP is really sensitive to salt and over-eating.
If I were you, I would write down what your BP is (top and bottom numbers), on a regular basis. Also, take it at different times during the day.
Also......its normal for our BP to fluctuate at bit. Are you sure you're taking it right?
Mine always goes up at the doctor's, but is normal at home.
Are you on any meds that could cause this as a side-effect? Caffeine can raise it too.


 o
RE: Blood pressure & menopause?

Sorry - I didn't give you a full history. I forgot to mention that I'm on Propanolol (generic Inderal) 20 mg., 3 times a day. This is not for my bp however. Its for the prevention of migraines, and a sometimes irregular heartbeat caused by mitral valve prolapse. I also have an enlarged thyroid (but the blood values and tests are always normal). Yesterday, my systolic number was 137/75 after I'd taken my Inderal. Only an hour later, it was 147/78! This was quite alarming. I took Xanax, and it did eventually come down to 118/75. But first thing this morning, it was 135/88. So I went ahead and called my doctor, and am waiting for a call back from them.

You did make me feel better when you said yours had gone up to 160/100, and that the beta blockers helped it. Maybe I just need to be put on a higher dose, since my dose is pretty low. I've had to take my Xanax three times daily yesterday and twice already today from the anxiety. And like you, I also have a lot of anxiety (actual panic attacks too) and migraines. But when I get the high readings, I am not nervous, and am very relaxed. That is concerning to me.

Yes, I am sure I'm taking my bp correctly, as the doctor spent time with my husband and I to make sure we did it right, since my husband has to take his regularly, and even tested our machine against hers to make sure it was accurate. Also, we have quite a bit in common - my bp spikes dramatically when I go to the doctor also! A major case of "White Coat." It was 156/100 the last time I went to the doctor and didn't take my Xanax beforehand. My doctor now asks that I take it before every appointment! Thank you for the comfot - I needed it.

Randi


 o
RE: Blood pressure & menopause?

Hi Randi,
I'm sorry I forgot about this post!
Try not to get too compulsive about checking your BP several times a day. I would do it at the same time for several days, then change to a different time of day for awhile.....just to see if its pretty consistent.
If your Inderal isn't working, you might try a different one. I was really happy with Toprol. It got rid of 99% of my headaches. It was heaven!
The worst thing about it was that at a slightly higher dose, I couldn't think straight at all. Also, even at a lower dose, my appetite went crazy.
I don't get all the headaches I used to, but I still get them occasionally. If they got worse, I'd definitely go back on the Toprol.
Does someone go with you to the doctor's? If I took xanax before I doctor's appointment, I think would fall asleep in the car on the way!
Our blood pressure fluctuates all day long, so don't think something's wrong, just because it goes up a little.
I hate that Whitecoat syndrome!! Now that I'm off my Toprol, it really goes up at the doctor's. I was at the doctor's yesterday, and my diastolic was 100! At home, its in the 70's.
I've discovered Christmas holidays I had too much to eat, and too much salt, and my BP really spiked. So try to cut back on your salt.
I think a little exercise is also important.......just walking at a good pace is good.
One thing about "Whitecoat syndrome". One doctor told me once "if you get this worked up coming here, then you probably also get worked up over other things during the day"......which is probably true.
If you consistently feel that your BP is too high, I would encourage you to talk to your doc about trying a different beta blocker. I really loved the Toprol. It worked on my heartrate, my BP, my anxiety, and my migraines.
Again, sorry I forgot about this post! I hope things are going well for you.


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Menopause Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Please review our Rules of Play before posting.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here